Breast cancer treatment can bring about urinary/vaginal issues
As if women with breast cancer haven’t endured enough already, they often develop painful changes in their vaginas or urethras — urogenital or vulvovaginal atrophy — as a result of their breast cancer treatment. The most common breast cancer treatments are tamoxifen and aromatase inhibitors. Tamoxifen works by blocking estrogen receptors on breast and breast cancer cells. Tamoxifen grabs that “parking space” (the breast/breast cancer estrogen receptor) so that estrogen can’t “park” there. Aromatase inhibitors are chemicals that work by suppressing estrogen production in the body. While women treated with aromatase inhibitors — Arimidex, Aromasin and Femara — tend to have more symptoms than those treated with tamoxifen, either approach can produce symptoms.
Symptoms of urogenital/vulvovaginal atrophy
The most common symptoms of urogenital or vulvovaginal atrophy include vaginal dryness, itching and irritation, painful intercourse/urination and frequent urinary tract infections. Unfortunately, these symptoms are often not diagnosed, and women continue to suffer in silence. And worse than that, even when diagnosed, symptoms are often left untreated, especially in breast cancer patients.
Don’t suffer — treatments are available
Typically, I recommend non-hormonal vaginal moisturizers/lubricants and lifestyle modifications — avoiding scented hygiene products as well as smoking cessation and stress management — to help relieve symptoms in women with a history of breast cancer. Believe it or not, regular intercourse can actually help if not too painful because the progressive stretching and increased blood flow improve a woman’s vaginal health. If none of these approaches provide adequate relief, topical estrogen therapy is a good alternative. Applied only to the affected area, a minute amount of estrogen is absorbed into the bloodstream through the vagina. Best of all, this low dose can be quite effective in relieving symptoms. It must be noted, though, that risk of breast cancer recurrence following localized estrogen therapy is uncertain. That’s why the decision to start this therapy should be made jointly with your gynecologist and oncologist.